Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 74, NWS Birmingham, AL

June 8, 2014Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 8, 2014, 7:09 PM CDT for Tallapoosa County, Alabama. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2014, 7:09 PM CDT (00:09 UTC)
Expired
Jun 8, 2014, 8:00 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 42 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:45 PM CDTTSTM WND DMG2 Nw Dadeville, ALSEVERAL TREES BLOWN DOWN ALONG HIGHWAY 38 NEAR DADEVILLE.
Jun 8, 7:45 PM CDTTSTM WND DMG2 Nw Dadeville, ALSEVERAL TREES WERE BLOWN DOWN ALONG HIGHWAY 38 NEAR DADEVILLE.
Jun 8, 7:55 PM CDTTSTM WND DMGCamp Hill, ALSEVERAL TREES BLOWN DOWN NEAR CAMP HILL AT HIGHWAY 50.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 8, 12:49 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2014-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2014-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

340 
WUUS54 KBMX 090009
SVRBMX
ALC123-090100-
/O.NEW.KBMX.SV.W.0074.140609T0009Z-140609T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
709 PM CDT SUN JUN 8 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 800 PM CDT

* AT 709 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HILLABEE
  CREEK...OR 6 MILES NORTHEAST OF ALEXANDER CITY...AND MOVING
  SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DADEVILLE...CAMP HILL...WIND CREEK STATE PARK...NEW SITE...
  JACKSONS' GAP...JACKSONS GAP...HORSESHOE BEND AND HORSESHOE BEND
  NATIONAL MILITARY PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3272 8561 3279 8600 3282 8602 3309 8600
      3309 8598 3311 8597 3311 8582 3299 8559
      3273 8560
TIME...MOT...LOC 0009Z 303DEG 22KT 3299 8586

$$

73
1 follow-up statement
287 
WWUS54 KBMX 090042
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT SUN JUN 8 2014

ALC123-090100-
/O.CON.KBMX.SV.W.0074.000000T0000Z-140609T0100Z/
TALLAPOOSA AL-
742 PM CDT SUN JUN 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
TALLAPOOSA COUNTY UNTIL 800 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTH OF CAMP HILL...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CAMP HILL.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3273 8560 3272 8561 3279 8600 3281 8601
      3284 8601 3295 8595 3300 8587 3306 8572
      3299 8559
TIME...MOT...LOC 0042Z 303DEG 22KT 3288 8566

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:16 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 8, 4:16 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT SUN JUN 8 2014

.DISCUSSION...

IN THE LOWER LEVELS THIS SUNDAY AFTERNOON...HIGH PRESSURE EXTENDED
WESTWARD INTO THE GULF WITH A LOW PRESSURE CENTERED OVER NEW
ENGLAND. FLOW IN THE UPPER LEVELS TODAY IS SOMEWHAT ZONAL WITH A
RIDGE OVER THE GULF...BUT WITH A DECENT SHORTWAVE MOVING ACROSS
THE MID/LOWER MISSISSIPPI RIVER VALLEY THIS AFTERNOON AND HAS HELPED
WITH FOCUS/LIFT FOR TSRA ACTIVITY ALONG LINGERING BOUNDARIES
ACROSS MISSISSIPPI AND ALABAMA. THIS SHORTWAVE SHOULD CONTINUE TO
SWING TO THE EAST ACROSS TENNESSEE AS A BETTER TROUGH DIGS
SOUTHEAST OFF OF THE ROCKIES. WILL CONTINUE WITH SCATTERED POPS
TONIGHT WITH THE WAVE. ON MONDAY...THIS TROUGH SHOULD BECOME A
CLOSED OFF LOW OVER THE LOWER CENTRAL PLAINS YIELDING SOUTHWEST
FLOW OVER ALABAMA...AND CONTINUING TO EJECT SHORTWAVES ACROSS THE
AREA. WILL REMAIN IN A WET...BUILD THE ARK FLOW OVERALL. ALSO...WE
REMAIN UNSTABLE WITH THE HEAT OF THE DAY AND LOTS OF CAPE TO FEED
ANY STORMS THAT DO POP UP IN THE LATE AFTERNOON AND EARLY EVENING.

THE UPPER LOW INCHES CLOSER TO THE EAST ON TUESDAY AND WEDNESDAY.
BY WEDNESDAY...IT SHOULD BE SLIGHTLY OPEN AND ELONGATED OVER THE
MISSISSIPPI VALLEY INTO THE GREAT LAKES. PRETTY DECENT MOISTURE
AND DECENT RAIN CHANCES AS LOW GETS CLOSER. THROUGH THURSDAY...IT
CONTINUES TO SWING TO THE EAST NORTHEAST ACROSS THE EASTERN UNITED
STATES BUT BECOMES AN OPEN TROUGH ACROSS MUCH OF THE EASTERN
UNITED STATES BUT KEEPING TURBULENT FLOW AROUND CENTRAL ALABAMA
NONETHELESS. STORMS MAY NOT BE AS WIDESPREAD ON THURSDAY BETWEEN
THE WAVES...BUT CHANCES REMAIN. WE JUST CANT SEEM TO SHAKE THIS
FLOW. BY THURSDAY NIGHT INTO FRIDAY ANOTHER SHORTWAVE DEVELOPS AND
SWINGS ACROSS OVER THE WEEKEND...INCREASING RAIN CHANCES ONCE
AGAIN. WITH INCREASED POPS FOR MUCH OF THIS WEEK...TEMPERATURES
WILL ONLY BE AIDED BY THE INCREASED CLOUD COVER OR RESULTING
RAIN...BUT WILL BE STICKY AND HOT DESPITE.

08/MK

&&

.AVIATION...
18Z TAF DISCUSSION.

SCATTERED TO BROKEN CU ALREADY DEVELOPED THIS AFTERNOON. VCTS WILL
BE POSSIBLE AT ALL LOCATIONS AS WE MOVE THROUGH THE AFTERNOON
HOURS. DIFFICULT TO SAY HOW LONG CONVECTION WILL LAST BUT GIVEN
RECENT TRENDS...WILL KEEP VC WORDING INTO AT LEAST PART OF THE
EVENING HOURS. AMENDMENTS COULD BE NEEDED IF ANY ORGANIZED
CONVECTION DEVELOPS UPSTREAM. WINDS GENERALLY FROM THE SOUTHWEST
TO WEST AROUND 5 TO 10 KTS.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  84  69  84  68 /  20  40  40  50  60
ANNISTON    69  85  70  84  69 /  20  40  30  50  60
BIRMINGHAM  71  86  72  85  70 /  30  40  40  50  60
TUSCALOOSA  72  88  73  86  70 /  50  40  30  50  60
CALERA      71  87  71  85  69 /  40  40  30  50  60
AUBURN      70  88  70  87  70 /  40  30  20  40  30
MONTGOMERY  72  91  72  89  71 /  50  30  30  40  30
TROY        71  90  71  90  70 /  50  30  20  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/88
Hazardous weather outlook, Jun 8, 1:01 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT SUN JUN 8 2014

ALZ011>015-017>050-091815-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
101 PM CDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE POSSIBLE ACROSS SOUTH CENTRAL ALABAMA THIS
AFTERNOON AND INTO THE EARLY MORNING. DAMAGING STRAIGHT-LINE WINDS
WILL BE THE PRIMARY THREAT. THERE IS ALSO A THREAT OF LARGE HAIL
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 8, 4:46 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
446 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             SUMMERFIELD             32.52N 87.04W
06/08/2014  E1.75 INCH       DALLAS             AL   EMERGENCY MNGR

            AT LEAST GOLF BALL HAIL REPORTED IN SUMMERFIELD. A SWATH
            OF HAIL APPEARS LIKELY FROM SUMMERFIELD TO VALLEY GRANDE
            AND JUST EAST OF AL HWY 22.

&&

GGOGGINS
Local storm report, Jun 8, 5:46 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
546 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HAIL             FORT DAVIS              32.24N 85.71W
06/08/2014  E1.00 INCH       MACON              AL   PUBLIC

            AT BLACK BEAR FARMS

&&

LINHARES
Special weather statement, Jun 8, 6:07 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT SUN JUN 8 2014

ALZ027-090000-
TALLADEGA AL-
607 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA COUNTY
UNTIL 700 PM CDT...

AT 608 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WILSONVILLE...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CHILDERSBURG...
  SYLACAUGA...
  SYCAMORE...
  SYLACAUGA MUNICIPAL AIRPORT...
  OAK GROVE...

&&

LAT...LON 3319 8617 3310 8618 3310 8634 3313 8646
      3318 8651 3320 8648 3320 8646 3324 8646
      3326 8642 3328 8644 3327 8639 3330 8636
      3328 8612 3320 8612
TIME...MOT...LOC 2308Z 281DEG 21KT 3321 8638
Special weather statement, Jun 8, 6:36 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 PM CDT SUN JUN 8 2014

ALZ028-036-037-090015-
CLAY AL-COOSA AL-TALLAPOOSA AL-
636 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TALLAPOOSA...
NORTHEASTERN COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 715 PM CDT...

AT 636 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SYLACAUGA...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GOODWATER...
  KELLYTON...
  HANOVER...
  PARKDALE...
  HATCHET...

&&

LAT...LON 3289 8599 3306 8632 3310 8630 3311 8618
      3319 8617 3320 8612 3326 8612 3317 8579
TIME...MOT...LOC 2336Z 296DEG 22KT 3313 8619
Special weather statement, Jun 8, 6:40 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
640 PM CDT SUN JUN 8 2014

ALZ040-090030-
DALLAS AL-
640 PM CDT SUN JUN 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 730
PM CDT...

AT 636 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ALBERTA...OR 14 MILES SOUTHEAST OF UNIONTOWN...
MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BOGUE CHITTO...
  ORRVILLE...
  FIVE POINTS...
  OLD CAHABA PARK...
  SAFFORD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3219 8733 3219 8736 3226 8744 3226 8747
      3230 8747 3231 8742 3236 8742 3241 8711
      3217 8708 3217 8731
TIME...MOT...LOC 2341Z 264DEG 11KT 3226 8740

56
Local storm report, Jun 8, 7:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
703 PM CDT SUN JUN 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     SYLACAUGA               33.18N 86.26W
06/08/2014                   TALLADEGA          AL   EMERGENCY MNGR

            TREES REPORTED DOWN IN SYLACAUGA WITH A FEW TREES ON SOME
            HOMES.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:56 PM CDTSpecial Weather StatementBMXRandolph49 min
Jun 8, 7:59 PM CDTSpecial Weather StatementBMXChambers46 min
Jun 8, 8:45 PM CDTSpecial Weather StatementBMXChambers45 min
Jun 9, 2:48 AM CDTSpecial Weather StatementBMXMarion57 min
Jun 9, 9:21 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter5 days
Jun 9, 6:35 PM CDTSpecial Weather StatementBMXPickens55 min
Jun 9, 6:54 PM CDTSevere Thunderstorm WarningBMXPickens66 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.